By Jonathan A. Becker, MD
Recently, a seventeen year old high school track athlete in New York died under mysterious circumstances. Originally thought to be related to a party attended a night earlier, the medical examiner later determined that the cause of death was an overdose of methyl salicylate, the active ingredient found in over the counter (OTC) sports creams such as Ben Gay and Icy Hot. Methyl salicylate works as an anti-inflammatory agent and is in the same family as aspirin products. Applied topically in normal doses, it remains safe. However, it can be toxic if taken orally. In its’ pure form, one teaspoon contains the equivalent of seven grams of salicylates, roughly twenty adult aspirins. This would be toxic to children and nearly a toxic dose to adults.
In the above mentioned case, the young athlete had apparently been using liberal amounts of sports creams over time. Although medication can be absorbed through the skin, it does so slowly and it would take chronic and excessive use to cause toxicities. On the whole, these are still considered very safe agents when used appropriately.
Subsequent to learning the cause of death, the teenager’s mother stated, “I am scrupulous about my children’s health; I did not think an over-the-counter product could be unsafe.” I think the important lesson here is that the availability of a medication without a prescription does not guarantee its’ safety. Often, the prescription versions of many popular medicines are actually safer but have not been given OTC availability for various reasons. What follows is a brief of some of the worrisome side effects related to the use of OTC medications.
Aspirin. Like the above mentioned sports creams, these are in the family of the salicylates. Their pain relieving and fever reducing qualities have been utilized for over one hundred years. Additionally, they serve a protective effect on the cardiovascular system. However, when used in excess, they can have significant side effects. Overdoses can be fatal and cause hyperventilation, ringing ears, nausea, vomiting, and altered mental status. Doses as low as three grams can be fatal in children. Routine use causes the blood to thin which can lead to excessive bleeding or bruising. Like other anti-inflammatory products, aspirin can also cause harm to the gastrointestinal system.
Non-steroidal anti-inflammatory drugs (NSAIDs). Another common pain relieving medication, NSAIDs are readily available under many trade names, with common generic forms such as ibuprofen and naproxen. There are close to twenty million people in theUS using these medications on a daily basis with countless more using them sporadically. Adverse effects of these medications also account for close to seven percent of hospital admissions in this country.
Overdoses are rarely seen, but toxicities related to chronic use are common. They can thin the blood causing excessive bleeding, exacerbate hypertension, and have deleterious effects on the kidney. Gastrointestinal problems can include heartburn, ulcers, and bleeding. Close to half of gastrointestinal bleeds requiring hospitalization are related to NSAID use. Over the past decade, a newer class of medication known as the cox-2 inhibitors (Celebrex is the only drug in this class currently available) display similar potency, but with significant fewer gastrointestinal side effects. Although their side effect profile is more desirable, the cox-2 medications require a prescription.
Acetaminophen. There are few medicine cabinets in this county that do not have an acetaminophen or Tylenol product on the shelf. Again, a generally safe medication, doses in excess of 4,000 milligrams a day can cause liver failure. This is the equivalent of eight extra strength tablets. For the most part, following the instructions on the label can prevent problems, but there are numerous other products that contain acetaminophen. Cough and cold preparations as well as prescription-strength pain medications (often narcotics) contain varying amounts of acetaminophen. When taken in combination, overdoses are not uncommon. It is important that labels on both prescription and OTC medications are scrupulously studied.
Diphenhydramine. Generally sold under the trade name Benadryl. This is a readily available antihistamine that helps control allergies. The major side effect with this medication is sleepiness. Aside from that, these are safe for most, but can cause quite a bit of sedation and agitation in elderly people. Newer antihistamines (such as Claritin, Zyrtec, and Allegra) had similar allergy relieving qualities but fewer sedating side effects. Until recently, these were only available via prescription despite fewer side effects.
Pseudoephdrine. Well known as the trade name Sudafed,I this is a commonly used decongestant. Even at normal doses, pseudoephedrine can exacerbate hypertension and cause palpitations. Among athletes, it may make one more prone to heat illness or dehydration. Like diphenhydramine, it can be found it many combination cough and cold preparations so labels need to be reviewed closely.
Taken as recommended, most OTC medications can be utilized safely. However, these are still medicines, all of which carry some adverse effects even at normal doses. Labels need to be reviewed carefully with questions referred to physicians or pharmacists. Just because a prescription is not needed, it does not mean that medications are not without their health hazards.
Image from: www.co.milesplit.com
Jonathan Becker, MD is an Assistant Professor in the Department of Family and Geriatric Medicine at the University of Louisville, where he currently serves as associate director of the University of Louisville Primary Care Sports Medicine Fellowship. He is board certified in both family medicine and sports medicine and has affiliations with the athletic teams at U of L, Bellarmine, and Spalding Universities. He can be reached at 637-9313 or at firstname.lastname@example.org.